My lifting/Metformin balance

After a year on 2,000 mg of Metformin, I realized that I could not lift on this dosage.  Aside from stomach upset, the main side effect I’ve noticed from Metformin is loss of appetite.  I wasn’t eating enough at all, I was averaging less than 1,000 calories a day.  On days that I had really eaten very little and happened to have the opportunity, I would sometimes binge on something sweet just to get my calories up.  I probably did this once every few weeks. 

The lack of appetite also gradually manifested in a sense of disgust over meat.  This is not me.  The very idea of chicken made me want to gag – I previously had been amazed at how it didn’t seem to be possible for me to get sick of eating chicken.  I was even starting to get grossed out over fish when I finally realized that something had to change.  I was eating too little in general, getting almost no protein, and getting so little magnesium that I’d get dizzy squatting down to pet my cat.  I’d essentially given up on lower body lifting because I constantly felt like I was going to black out.

I started cutting back to one pill in the morning and two in the evening.  I added in a single berberine pill in the morning and one in the evening based on some research I’d done and some advice from a nutritionist friend.  I’ve been doing this for several months now.  My appetite has increased enough that I don’t feel like I’m torturing myself to eat two meals a day.  I can eat meat again, even chicken.  I’m not quite up to where I should be in daily protein, but I’m getting better about it all the time.  I’m now starting to believe that the only thing Metformin does for me with regard to weight loss is to make me not want to eat.

I’m strong enough to lift again.  I can do a full Starting Strength workout without getting super dizzy at light weights.  I’ve got a long way to go to regain my former strength.  This now feels like something that will take time, rather than something that is impossible.  It feels wonderful to be making constant gains again, rather than helplessly watching the weights go down.

My year on 2,000 mg Metformin now feels like a waste of time.  I lost a *lot* of strength.  I lost about 3 pounds.  My work sometimes suffered when my stomach upset was really bad.  Some of my self-esteem dropped with my strength.  Here’s hoping for a better year.  I’m not going to let that happen again.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s